Alert archive / Arizona / Red Flag Warnings in 2017

Red Flag Warning 7, NWS Flagstaff, AZ

May 24, 2017Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 24, 2017, 3:44 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 25, 2017, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2017, 3:44 AM MST (10:44 UTC)
In effect from
May 25, 2017, 11:00 AM MST
Expired
May 25, 2017, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3742 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WWUS85 KFGZ 241044
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
344 AM MST Wed May 24 2017

AZZ107-110>114-116-117-140-241845-
/O.UPG.KFGZ.FW.A.0005.170525T1800Z-170526T0300Z/
/O.NEW.KFGZ.FW.W.0007.170525T1800Z-170526T0300Z/
Coconino Plateau (Fire Weather Zone 107)-
Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
344 AM MST Wed May 24 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST THURSDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR PORTIONS OF NORTH
NORTH CENTRAL AND EASTERN ARIZONA (Fire Weather Zones 107 110 111
112 113 114 116 117 140)...

The National Weather Service in Flagstaff has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Thursday. The
Fire Weather Watch for this time is no longer in effect. 

* 20 FOOT WIND...West-southwest 20 to 25 MPH gusting to 40 MPH.

* RELATIVE HUMIDITY...8 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$
5 follow-up statements
063 
WWUS85 KFGZ 241749
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
1049 AM MST Wed May 24 2017

AZZ107-110>114-116-117-140-251400-
/O.CON.KFGZ.FW.W.0007.170525T1800Z-170526T0300Z/
Coconino Plateau (Fire Weather Zone 107)-
Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
1049 AM MST Wed May 24 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
THURSDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR
PORTIONS OF NORTH NORTH CENTRAL AND EASTERN ARIZONA (FIRE WEATHER
ZONES 107 110 111 112 113 114 116 117 140)...

* 20 FOOT WIND...West-southwest 20 to 25 MPH gusting to 40 MPH.

* RELATIVE HUMIDITY...8 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

KD
389 
WWUS85 KFGZ 242204
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
304 PM MST Wed May 24 2017

AZZ104>106-109-115-139-250615-
/O.EXA.KFGZ.FW.W.0007.170525T1800Z-170526T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Western Mogollon Rim (Fire Weather Zone 115)-
Black Mesa Area (Fire Weather Zone 139)-
304 PM MST Wed May 24 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST THURSDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR COCONINO AND APACHE
COUNTIES...

The National Weather Service in Flagstaff has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Thursday. 

* 20 FOOT WIND...West-southwest 20 to 25 MPH gusting to 40 MPH.

* RELATIVE HUMIDITY...8 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

AZZ107-110>114-116-117-140-250615-
/O.CON.KFGZ.FW.W.0007.170525T1800Z-170526T0300Z/
Coconino Plateau (Fire Weather Zone 107)-
Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
304 PM MST Wed May 24 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
THURSDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MOST OF
NORTHEAST ARIZONA...

* 20 FOOT WIND...West-southwest 20 to 25 MPH gusting to 40 MPH.

* RELATIVE HUMIDITY...8 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

KD
926 
WWUS85 KFGZ 251212
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
512 AM MST Thu May 25 2017

AZZ104>107-109>117-139-140-252230-
/O.CON.KFGZ.FW.W.0007.170525T1800Z-170526T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
512 AM MST Thu May 25 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR COCONINO AND APACHE COUNTIES...

* 20 FOOT WIND...West-southwest 20 to 25 MPH gusting to 40 MPH.

* RELATIVE HUMIDITY...8 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$
350 
WWUS85 KFGZ 252215
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
315 PM MST Thu May 25 2017

AZZ111-113-114-140-260615-
/O.NEW.KFGZ.FW.W.0008.170526T1800Z-170527T0300Z/
/O.CON.KFGZ.FW.W.0007.000000T0000Z-170526T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
315 PM MST Thu May 25 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR NAVAJO AND APACHE 
COUNTIES...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST FRIDAY FOR 
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE CENTRAL PORTIONS OF 
NAVAJO AND APACHE COUNTIES...

The National Weather Service in Flagstaff has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Friday. 

* 20 FOOT WIND...West-southwest 20 to 25 MPH gusting to 40 MPH.

* RELATIVE HUMIDITY...8 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

AZZ104>107-109-110-112-115>117-139-260300-
/O.CON.KFGZ.FW.W.0007.000000T0000Z-170526T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Black Mesa Area (Fire Weather Zone 139)-
315 PM MST Thu May 25 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR COCONINO, NAVAJO, 
AND APACHE COUNTIES...

* 20 FOOT WIND...West-southwest 20 to 25 MPH gusting to 40 MPH.

* RELATIVE HUMIDITY...8 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

TM
790 
WWUS85 KFGZ 260255
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
755 PM MST Thu May 25 2017

AZZ111-113-114-140-260400-
/O.EXP.KFGZ.FW.W.0007.000000T0000Z-170526T0300Z/
/O.CON.KFGZ.FW.W.0008.170526T1800Z-170527T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
755 PM MST Thu May 25 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
FRIDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR NAVAJO AND
APACHE COUNTIES...

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR NAVAJO AND APACHE
COUNTIES...

The National Weather Service in Flagstaff has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Friday.

* 20 FOOT WIND...West-southwest 20 to 25 MPH gusting to 45 MPH.

* RELATIVE HUMIDITY...8 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* Thursdays Red Flag Warning will be allowed to expire at 8 pm MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ104>107-109-110-112-115>117-139-260400-
/O.EXP.KFGZ.FW.W.0007.000000T0000Z-170526T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Black Mesa Area (Fire Weather Zone 139)-
755 PM MST Thu May 25 2017

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR COCONINO, NAVAJO, AND
APACHE COUNTIES...

Todays Red Flag Warning will be allowed to expire at 8 pm MST. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 23, 8:24 PM MST, 7 hours 20 minutes earlier.

Area forecast discussion, May 23, 8:24 PM MST, 7 hours 20 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
824 PM MST Tue May 23 2017

.SYNOPSIS...Expect dry, breezy and warm conditions on Wednesday.
Low pressure over the western United States will bring windy and
cooler conditions to northern Arizona from Thursday through
Friday. Lighter winds are forecast for the weekend as high
pressure builds in from the west.

&&

.UPDATE...
Tonights forecast is in good shape with no updates planned.

&&

.PREV DISCUSSION /347 PM MST/...Sunny, warm and dry conditions
have been observed across northern Arizona today. Similar
conditions are forecast on Wednesday, along with increasing
southwest winds.

On Thursday, a trough developing over the western United States
will bring stronger southwest winds and cooler temperatures. The
strongest winds are forecast along and north of the Mogollon Rim,
where much of the area will experience southwest winds from 20 to
30 mph with gusts up to 45 mph. A Fire Weather Watch remains in
effect for portions of north-central and eastern Arizona on
Thursday.

Gusty winds continue on Friday, especially across Navajo and
Apache counties. Winds will likely begin to decrease on Saturday,
as high pressure builds into the region from the west.

&&

.AVIATION...For the 00Z package...VFR conditions for most for the
next 24 hours, the exception at KGCN where will smoke from a
nearby rx burn to bring vsbys down to 1 mile through 14z Weds.
Sfc winds light and variable through 16z becoming SW 15-20kt gusts
to 30kt. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A dry and warm weather pattern will continue through
Wednesday. West-southwest winds begin to increase Wednesday
afternoon when local areas of critical fire weather conditions are
possible.

Thursday through Saturday...Wind speeds increase Thursday and Friday
while dry conditions continue. Temperatures will trend lower during
this period than early this week. A Fire Weather Watch has been
issued for strong wind and low humidity for portions of north
central and eastern Arizona Thursday, and critical conditions will
be possible again Friday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Fire Weather Watch from Thursday morning through Thursday
evening FOR AZZ107-110>114-116-117-140.

&&

PUBLIC...DL/RR
AVIATION...DL
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, May 23, 5:24 AM MST, 22 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
524 AM MST Tue May 23 2017

AZZ007-010>014-016-017-040-240700-
Coconino Plateau-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Northeast Plateaus and Mesas South of Hwy 264-
524 AM MST Tue May 23 2017

This Hazardous Weather Outlook is for portions of north central
Arizona and northeast Arizona.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind speeds will increase Wednesday through the end of the work week.
Increased wind may combine with low humidity to produce areas of
critical fire weather conditions across north central and eastern
Arizona Thursday afternoon and a Fire Weather Watch has been
issued. Critical conditions will be possible again Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:21 AM MSTWind AdvisoryFGZApache, Coconino, Navajo40 hr

Nearby

Red Flag Warnings in Arizona, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.